Maia Eng1#, William Wung1#, Uma N Srivatsa1# and Gagan D Singh1*#
1Division of Cardiovascular Medicine, University of California (Davis) Medical Center, Sacramento, CA, USA
Received: 09 June, 2017; Accepted: 29 June, 2017; Published: 30 June, 2017
Gagan D Singh, Assistant Professor, Division of Cardiovascular Medicine, University of California Davis Medical Center, 4860 Y Street, Suite 2820, Sacramento CA 95817, USA, E-mail:
Eng M, Wung W, Srivatsa UN, Singh GD (2017) “C” Trouble: Class IC Anti-arrhythmic Toxicity. J Cardiovasc Med Cardiol 4(2): 033-037. 10.17352/2455-2976.000047
© 2017 Eng M, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
The most common cardiac arrhythmia encountered in clinical practice is atrial fibrillation (AFib). AFib has significant effects on long-term mortality and stroke, and contributes greatly to overall healthcare costs, affects quality of life and the functional status of many patients . The incidence and prevalence of AFib continues to rise with age, when co-morbidities that affect rhythm management frequently co-exist .
Due to improved quality of life, rhythm control is a common treatment strategy [2,3]. This is accomplished with the use of antiarrhythmic agents across the Singh-Vaughn-Williams classification . In patients with structurally normal hearts, Class IC agents such as flecainide and propafenone are commonly prescribed for maintenance of sinus rhythm as the first line therapy . Despite their prevalent use, the relative toxicities of these agents are infrequent, and therefore seldom emphasized in the most recent guidelines and reviews . The lack of survival benefit from rhythm management strategy utilizing antiarrhythmic drugs have been suggested to be due to adverse effects from these agents . The mechanism of action is on the cellular action potential and can be pro-arrhythmic due to the lack of specificity on the atrial tissue. It is critical that clinicians be able to recognize the causes, signs and symptoms of toxicity from these antiarrhythmic agents.
We present two cases of drug toxicities in different clinical settings, the pathophysiology, and the overall management approach.
A 75-year-old female with a history of paroxysmal AFib, heart failure with preserved ejection fraction, idiopathic pulmonary fibrosis, and hypertension is admitted with fevers, chills, productive cough, worsening dyspnea, anorexia, lightheadedness, nausea and vomiting.
Approximately one year prior, the patient had recurrent bouts of debilitating palpitations. A 24hour continuous Holter monitor confirmed the diagnosis of paroxysmal AFib. A transthoracic echocardiogram showed a structurally normal heart, and a pharmacologic stress test did not demonstrate reversible ischemia. Shortly thereafter the patient was started on flecainide 50mg orally twice a day and metoprolol succinate 25mg orally once a day; this intervention lessened the frequency of her symptoms. One month later, her flecainide was titrated up to 100mg orally twice a day resulting in complete abatement of her palpitations with follow-up electrocardiograms demonstrating stable QRS intervals (Figure 1).